Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2003, 6:58 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2003, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 20, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 202305 FFWPBZ PAC003-210200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 1000 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL OVER THE EASTERN PORTION OF THE COUNTY NEAR SQUIRREL HILL ALONG THE PARKWAY EAST ALONG NINEMILE RUN AND FRICK PARK. RUNOFF WILL OCCUR RAPIDLY AND MAY CAUSE URBAN AND POOR DRAINAGE FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE WILKINSBURG...BRADDOCK... WILMERDING...TURTLE CREEK...SWISSVALE...MONROEVILLE...PITCAIRN AND MCKEESPORT. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 202339 FFSPBZ PAC003-210030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 736 PM EDT FRI JUN 20 2003 FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY UNTIL 1000 PM. HEAVY RAIN CONTINUES IN THE HOMEWOOD AND BRUSHTON AREA. FLOODING WAS REPORTED ALONG MURRAY AVENUE IN SQUIRREL HILL. THUNDERSTORMS CONTINUE TO MOVE VERY SLOWLY OVER THE AREA. BE ALERT FOR FLOODED ROADS AND FLOODING OF SMALL STREAMS AND CREEKS. DO NOT DRIVE ACROSS ANY FLOODED ROAD. ALSO BE ALERT FOR RAPIDLY RISING WATER IN LOW LYING AND POOR DRAINAGE AREAS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:18 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 4:18 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 418 PM EDT FRI JUN 20 2003 ...TONIGHT AND SATURDAY... SUNSHINE AND 57 HERE AT THE OFFICE HERE AT RLX AT 18Z...SUN NEAR HIGHEST POINT OF THE YEAR... AS FOR PBZ...UPPER LOW OVER FORECAST AREA ALONG WITH COOL POOL. CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS SWINGING AROUND THIS SYSTEM. PRECIP/NO PRECIP LINE LIES ACROSS THE CWA...NOTWITHSTANDING A FEW STRAY SHOWERS BACK IN EASTERN OHIO. EASTERN PORTIONS OF THE CWA...UNDER OR CLOSEST TO THE UPPER LEVEL LOW...WILL SEE THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE PERIOD...AS COLD ADVECTION WINDS DOWN BUT COOL POOL HANGS ON AS COASTAL SYSTEM DEVELOPS. ...SATURDAY NIGHT ON... HIGH PRESSURE BUILDS IN TO CLOSE THE WEEKEND AND START THE NEW WORK WEEK...AS COASTAL SYSTEM SLOWLY EXITS. FORECAST AREA UNDER UPPER RIDGE...WHICH WILL IMPEDE EASTWARD PROGRESS OF NEXT COLD FRONT. AS THE WEEK WEARS ON...INCREASED HEAT AND HUMIDITY WITH SUN AT ITS HIGH POINT...SHOULD EQUATE TO THE AFTERNOON AND EVENING THUNDERSTORM POSSIBILITY. APPROACH OF FRONT NEAR THE END OF THE WEEK MAY ENHANCE THIS. WENT WITH SLOWER EUROPEAN SOLUTIONS AS SUPPORTED BY MRF ENSEMBLE RUNS...WHICH SHOW OPERATIONAL MRF AT COLD AND WET END OF SPECTRUM OF POSSIBILITIES. .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ029-031-032. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ021>023-041. JSH / TRM
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 13 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 20, 3:09 PM EDT, 3 hours 49 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT FRI JUN 20 2003 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND. BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. THESE STORMS ARE MOVING SOUTHEAST AT 15 MPH. TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.
Local storm report, Jun 20, 4:13 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
413 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BOBTOWN PA
06/20/03 GREENE REPORTED BY PUBLIC
PENNY-SIZE HAIL IN BOBTOWN.
0400 PM BARRACKVILLE WV FLASH FLOODS
06/20/03 MARION REPORTED BY EMERGENCY
MANAGEMENT ROADS AND
BASEMENTS FLOODED IN
BARRACKVILLESpecial weather statement, Jun 20, 4:52 PM EDT, 2 hours 6 minutes before
PAZ021-202245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 452 PM EDT FRI JUN 20 2003 NATIONAL WEATHER SERVICE RADAR INDICATES HEAVY RAIN OVER ALLEGHENY COUNTY. THE HEAVIEST RAINFALL IS OCCURRING FROM UPPER ST. CLAIR NORTH THROUGH CASTLE SHANNON ACROSS THE MONONGAHELA RIVER TO OAKLAND. HEAVY RAINFALL MAY CAUSE PONDING ON ROADWAYS AND THERE MAY BE SOME SMALL HAIL. BE ALERT WHILE DRIVING FOR SLICK SPOTS AND REDUCED VISIBILITY. AREAS ALONG THE PARKWAY EAST NEAR DOWNTOWN WILL EXPERIENCE DETERIORATING CONDITIONS DURING THIS RUSH HOUR. THE AREA OF RAIN IS MOVING SLOWLY TO THE SOUTH. TO REPORT HAIL OR HIGH WATER...PLEASE CALL 1-877-633-6772. TYBURSKI
Local storm report, Jun 20, 5:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
545 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MCMURRAY PA FLASH FLOODS
06/20/03 WASHINGTON FLOODING ALONG MCMURRAY
RD. REPORTED BY TRAINED
OBSERVER
0538 PM WASHINGTON PA FLASH FLOODS
06/20/03 WASHINGTON STREAMS ONTO ROADS AND
WATER IN BUILDING. REPORTED
BY PUBLIC.Local storm report, Jun 20, 6:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
617 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM WASHINGTON PA FLASH FLOODS
06/20/03 WASHINGTON SEVERAL MOTORISTS STRANDED
IN HOOD-HIGH WATER ON
CHESTNUT STREET. REPORTED
BY LAW ENFORCEMENTSpecial weather statement, Jun 20, 6:22 PM EDT, 36 minutes before
PAZ021-202315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 622 PM EDT FRI JUN 20 2003 THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY ACROSS EASTERN ALLEGHENY COUNTY. THE HEAVIEST RAIN WAS JUST EAST OF THE CITY OF PITTSBURGH FROM WILKINSBURG TO ELIZABETH. THE STORMS WERE MOVING VERY SLOWLY SOUTH. LOOK FOR VERY HEAVY RAIN WHICH COULD CAUSE PONDING OF WATER AND POOR VISIBILITY. WATER WILL ALSO RAPIDLY COLLECT IN POOR DRAINAGE AND LOW LYING AREAS. PLEASE REPORT HIGH WATER TO 1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 55 min |
| Jun 20, 5:10 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.